Alert archive / Idaho / Wind Advisories in 2022
Wind Advisory 2, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Apr 1, 2022, 2:15 PM MDT for 13 counties in Idaho. It took effect at Apr 2, 2022, 1:00 PM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2022, 2:15 PM MDT (20:15 UTC)
- In effect from
- Apr 2, 2022, 1:00 PM MDT
- Expired
- Apr 2, 2022, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 9 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223 WWUS75 KPIH 012015 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 215 PM MDT Fri Apr 1 2022 IDZ051>055-021030- /O.NEW.KPIH.WI.Y.0002.220402T1800Z-220403T0200Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 215 PM MDT Fri Apr 1 2022 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT SATURDAY... * WHAT...West winds 25 to 35 mph with gusts around 45 mph expected. * WHERE...The Arco/Mud Lake Desert, Upper Snake River Plain, Lower Snake River Plain, Eastern Magic Valley and Shoshone Lava Beds. * WHEN...From noon to 8 PM MDT Saturday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
3 follow-up statements
642 WWUS75 KPIH 020917 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 317 AM MDT Sat Apr 2 2022 IDZ056-057-022100- /O.EXB.KPIH.WI.Y.0002.220402T1900Z-220403T0200Z/ Southern Hills/Albion Mountains-Raft River Region- Including the cities of Albion, Almo, Malta, Rockland, and Holbrook 317 AM MDT Sat Apr 2 2022 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts around 45 mph expected. * WHERE...Southern Hills/Albion Mountains-Raft River Region. * WHEN...From 1 PM this afternoon to 8 PM MDT this evening. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Blowing dust may reduce visibility along Interstate 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ051>055-022100- /O.EXT.KPIH.WI.Y.0002.220402T1900Z-220403T0200Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 317 AM MDT Sat Apr 2 2022 ...WIND ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts around 45 mph expected. * WHERE...The Arco/Mud Lake Desert, Upper Snake River Plain, Lower Snake River Plain, Eastern Magic Valley and Shoshone Lava Beds. * WHEN...From 1 PM this afternoon to 8 PM MDT this evening. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Blowing dust may reduce visibility in the American Falls area and along Interstate 15 north of Idaho Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
321 WWUS75 KPIH 022012 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 212 PM MDT Sat Apr 2 2022 IDZ051>057-030200- /O.CON.KPIH.WI.Y.0002.000000T0000Z-220403T0200Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 212 PM MDT Sat Apr 2 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts around 45 mph expected. * WHERE...The Arco/Mud Lake Desert, Upper Snake River Plain, Lower Snake River Plain, Eastern Magic Valley and Shoshone Lava Beds. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Blowing dust may reduce visibility in the American Falls area and along Interstate 15 north of Idaho Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
725 WWUS75 KPIH 030150 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 750 PM MDT Sat Apr 2 2022 IDZ051>057-030300- /O.EXP.KPIH.WI.Y.0002.000000T0000Z-220403T0200Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 750 PM MDT Sat Apr 2 2022 ...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING... Wind speeds have fallen below Wind Advisory levels early this evening and thus the advisory will be allowed to expire at 8 PM MDT. Breezy winds of 15 to 25 mph will continue to taper off across the Snake River Plain, Magic Valley, and south-central highlands through 11 PM MDT. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 1, 2:15 PM MDT, 0 minutes earlier.
Area forecast discussion, Apr 1, 2:15 PM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 215 PM MDT Fri Apr 1 2022 .SHORT TERM...Tonight through Sunday night. Upper ridge shifting across East Idaho through tonight. Satellite imagery shows strong shortwave just off PacNW coast with vigorous jet associated with it. Trough shifts across the panhandle into Montana through the day Saturday, pushing strong cold front through East Idaho mid- day. Precipitation amounts are expected to be light and limited to regions along the northern border. Winds are expected to be the main impact, increasing significantly during the afternoon behind the cold front. Good mixing coupled with a strong surface gradient and 35-40kt winds at 700mb are indicative of a strong wind event for the Snake Plain. Probabilistic 50th percentile puts wind gusts approaching 50mph for a significant portion of the Snake Plain for this event, and most guidance products are squarely within the thresholds for a Wind Advisory. Thus have issued Wind Advisory for Noon-8pm, with the strongest winds expected in the 2pm-6pm time frame. Albion/South Hills and Raft River area on the bubble for Advisory issuance as well. Shortwave trough drives east quickly through Saturday night, and gradient drops off significantly. Sunday is a nice break in the pattern with transitory upper ridge, with conditions similar to today. It is literally the calm before the storm as the next major system arrives Monday with another spring storm for a significant portion of East Idaho and strong potential for another wind event. See Long Term discussion below. DMH .LONG TERM...MONDAY THROUGH NEXT FRIDAY... A fresh storm system is forecast to approach the coast of British Columbia Mon, with attendant troughing spreading rain/snow showers across our forecast area over the course of the day. High temps should still top out in the upper 40s to upper 50s. Mon night/Tue AM, the parent energy with this system will quickly shift east to a new sfc low developing over the nrn Plains/srn Canada, with the overall troughing signature shifting east and SE Idaho quickly switching into NW flow. This will take about 10 degrees off high temps for Tue (compared to Mon) with snow levels falling to near valley floors by early Tue AM, with snow showers trending down and becoming increasingly confined to our mntn areas over the course of the day. Our storm total snowfall forecast has ticked up only slightly, with 3-7" expected in the Central Mntns west of Challis/Mackay and north of the Wood River Valley, 2-4" in the higher elevations of the Big Holes, Bear River Range, and ern Caribou County above pass level, and a coating possible for the rest of our mntn passes. The MUCH bigger concern with this system will be strong winds, and today's model guidance is...well...very impressive to say the least. Winds should begin to ramp up between 16-20z/10am- 2pm Mon as the pressure gradient tightens, peaking for an extended period from Mon afternoon right through at least late Tue AM or early Tue afternoon, before gradually relaxing through midnight Tue night, with good model agreement on trends in timing. Direction will be SW trending W over time. During the extended peak wind period, ALL long-range deterministic models (GFS, ECMWF, and Canadian) are exceeding an impressive 50kts at 700mb over decent portions of the CWA, and calibrated NBM 4.1 guidance (which is among our highest/strongest current guidance for wind but it also tends to perform well) reaches sustained values of 25-35 MPH with gusts of 40- 50 MPH regionwide, with some portions of the Snake Plain corridor and higher elevations across the Central Mntns potentially seeing 30- 40 MPH with gusts of 45-60 MPH. All of this is prompting an extreme response in the EC EFI/Extreme Forecast Index (which directly assesses the sfc) with values suggesting almost all EC ensemble members are coming in higher than the model climate, and we are seeing multiple GFS/EC ensemble members gusting over 50 MPH at Burley, Pocatello, Idaho Falls, Rexburg, Stanley, Challis, and Driggs on the meteograms. Our current official forecast holds a bit lower than the NBM 4.1, but in collaboration with neighboring WFOs we did massively increase over the default blend. It's also worth noting here that the NBM 4.1 50th percentile advertises wind gusts over 55 MPH for Burley, Pocatello, and Idaho Falls, with a 50-75% chance of gusts reaching 60 MPH at all three cities (and mntn peaks/ridges look similar if not higher). This is one of the best potential high wind signatures across available guidance that we've seen over the past year or so...with eventual advisories VERY likely and High Wind Watches/Warnings not out of the question. Very difficult driving for high profile vehicles, isolated blowing dust, isolated blowing snow (where falling snow is dry enough), and possible tree/powerline damage are all hazards on the table. Stay tuned for updates as this potential event approaches and we continue to monitor model trends. A ridge of high pressure with dry, much quieter wx and a warming trend is expected to follow for the Wed-Fri time period. - KSmith && .AVIATION... Breezy conditions are expected Sat afternoon/eve as a shortwave trough crosses SE Idaho, and this will be the main aviation concern. Leaned on an NBM 4.1/HREF ensemble blend for evaluating wind timing and magnitude, which best utilizes our suite of high-res models and showed good overall agreement (so confidence is moderate to high). Have initiated an increase around 16z/10am Sat in the TAFs for KBYI, KPIH, and KIDA, and 17z/11am for KDIJ, coincident with when best diurnal mixing begins. 19z/1pm looks like the start of the main event (just beyond the current TAF period), at which point winds could reach 20g30kts or so, tapering off around sunset Sat eve. MOS guidance does support some SW crosswinds at about 13g23kts at KSUN starting by 20-21z/2-3pm. Most of the moisture with this system should hold across our nrn mntns, so we keep even VCSH out of the forecast for now at the TAF terminals. - KSmith && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon to 8 PM MDT Saturday for IDZ051>055. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.